Blastocystis hominis

Dilworth bactitech at hortonsbay.com
Mon Dec 4 06:25:07 EST 2000


I've only ever read the Ova & Parasite exams - I've never been on the treatment
end.  Have you seen an infectious disease specialist?  They would be the ones
to handle something complicated like this.  It has been debated in the
literature whether B. hominis causes symptoms in anyone that is not
immunocompromised.  Are you sure that's the only thing you may have?  Have you
had any other O&P exams?  Our rule of thumb is - if you see one parasite,
there's a good chance there's a second or a third in there.  Have you visited
S. America, Asia, Africa, or other areas with endemic foci of parasitic
diseases?  If you have, you may want to revisit your doc and insist on an
infectious disease consultation.

You also could have diarrhea from Clostridium difficile overgrowth due to
antibiotics.  This organism is a normal inhabitant of the bowel but can
overgrow and cause a condition called pseudomembranous colitis.  This can occur
even a month after a course of antibiotics.  Has this been mentioned?  Perhaps
your discomfort is no longer due to the original Blastocystis but something
else.  As I have said, B. hominis isn't necessarily considered pathogenic.

Hope this helps.

Judy Dilworth, M.T. (ASCP)
Microbiology 26 years

DAWNDI at aol.com wrote:

> Help,  I have been on Flagyl, Paragone, Bactrim, Chinese herbs, pro biotics
> off and on since March, and for at last two months have taken 3 grapefruit
> seed extract capsules after every meal.  Still no sign of relief.
>
> Does anyone know any other precedures that might work.
>
> Thanks for your help.
>
> ---







More information about the Parasite mailing list